Alert archive / Vermont / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jun 26, 2023, 8:54 PM EDT for Windham County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2023, 8:54 PM EDT (00:54 UTC)
- Expired
- Jun 26, 2023, 10:58 PM EDT
- In force
- 2 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Windham County, VT
The radar
The Albany radar (KENX), 126 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WGUS51 KALY 270054
FFWALY
VTC025-270400-
/O.NEW.KALY.FF.W.0003.230627T0054Z-230627T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
854 PM EDT Mon Jun 26 2023
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
Southeastern Windham County in southern Vermont...
* Until midnight EDT.
* At 854 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Brattleboro, Vernon, Guilford Center, Guilford, Marlboro, Halifax,
Jacksonville, Ames Hill, West Guilford, West Brattleboro, Green
River, Harrisville, Whitneyville, Grove, Packer Corner, Fairview
Village, West Dummerston, West Halifax, Four Corners and
Williamsville Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4274 7284 4291 7283 4298 7247 4297 7248
4296 7252 4295 7253 4294 7253 4292 7252
4290 7253 4288 7255 4285 7256 4284 7255
4281 7254 4278 7251 4277 7252 4277 7249
4273 7246
FLASH FLOOD...RADAR INDICATED
$$
KSL1 follow-up statement
658
WGUS71 KALY 270258
FFSALY
Flash Flood Statement
National Weather Service Albany NY
1058 PM EDT Mon Jun 26 2023
VTC025-270308-
/O.CAN.KALY.FF.W.0003.000000T0000Z-230627T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Windham VT-
1058 PM EDT Mon Jun 26 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN WINDHAM
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4274 7284 4291 7283 4298 7247 4297 7248
4296 7252 4295 7253 4294 7253 4292 7252
4290 7253 4288 7255 4285 7256 4284 7255
4281 7254 4278 7251 4277 7252 4277 7249
4273 7246
$$
KSLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 7:43 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 26, 7:43 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 743 PM EDT Mon Jun 26 2023 .SYNOPSIS... Numerous showers and thunderstorms, a few strong to severe, will persist through this evening before diminishing overnight. The next several days will be similar to today, with near normal highs, warm and muggy nights, and chances for showers and thunderstorms during the afternoon. There should be a drying trend for the end of the workweek, although another system will bring additional chances for showers and storms next weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... UPDATE...As of 655 PM EDT, clusters of showers/thunderstorms merging into an area of moderate/heavy rain with embedded thunderstorms for most of the region outside of the western/central Mohawk Valley and southern Adirondacks. This area of rain should continue lifting north/northeast over the next 1-2 hours, leaving areas of the SW Adirondacks and western Mohawk Valley mainly dry. Earlier severe thunderstorms have lifted north of Litchfield County, CT, however additional rain/thunderstorms will continue edging eastward as well over the next couple of hours. The rain/thunderstorms should gradually taper off from southwest to northeast between 8 and 10 PM, however showers/thunderstorms across central NYS may track into the SW Adirondacks/western Mohawk Valley between 10 PM and midnight. Later tonight, areal coverage of showers should decrease, with areas of fog developing. PREVIOUS...As of 3:55 PM EDT...Showers and thunderstorms continue to track across our region this afternoon and evening. One batch of showers is moving through the upper Hudson Valley and the Adirondacks, with another batch of showers down across the Catskills and Mid Hudson Valley. Showers and thunderstorms have developed ahead of an upper low located to our west over the Great Lakes region and an associated surface low and occluded/cold front off to our west. With weak to moderate large-scale forcing in place, showers and storms will likely persist well into the evening/overnight period. The two primary hazards this afternoon are severe weather and isolated flash flooding due to heavy rain... As far as the severe threat goes, we have a moderately unstable airmass in place with anywhere from 1000 to 2000 J/kg of SBCAPE across our region, with the ALY sounding launched by SUNY Albany showing 1700 J/kg of MUCAPE in Albany. The highest CAPE values are located north and west of the Mid Hudson Valley, as this are has already been worked over by multiple rounds of convection so far today. The reason we have not seen many severe storms in our CWA is due to an overall lack of shear, with mid-level flow around only 20 kt. Flow is mainly unidirectional with height, hence the clusters/messy storm mode we have been seeing so far today. However, towards 00z, the 850 low-level jet (LLJ) picks up from the south, while mid-level flow increases modestly to 30-35 kt. This will improve the shear, with some of this shear concentrated in the low-levels thanks to the LLJ. Lengthening hodographs become more cyclonically curved as the LLJ strengthens, especially for areas in the Mid Hudson Valley where surface winds remain more backed. However, increasing shear will be competing with decreasing instability with the loss of diurnal heating. However, mid-level lapse rates steepen slightly this evening as some mid-level dry air works in, so there may be a window from roughly 5-10 pm EDT where some isolated to scattered severe storms are possible. This threat will likely come as the storms in northeast PA/NJ move into our area. Primary threat with any storms will damaging wind gusts, although some borderline severe hail and a brief spin-up tornado cannot be ruled out. Another line of storms currently across western NY/PA may move into our region later tonight (2-4z), but by this time decreasing instability will likely preclude any severe threat. Will note that CAMs have not handled the convection today well, and how the environment evolves overnight will ultimately depend on where the convection tracks this evening. With negative showalter values through tonight, any showers that linger overnight could produce thunder, although storms are not expected to be severe after midnight. The second threat if for flash flooding. The upper low to the west and southerly LLJ fit the conceptual model developed from local research indicating favorable conditions for heavy rain over our area. Storm motions are on the slower side at around 20-25kt, with MBE vectors of 10 kt or less. Local CSTAR research done with SUNY Albany suggests that the environment is favorable for backbuilding convection in the Hudson Valley this evening. With PWATs of 1.5-1.75", which is near the 90th percentile for late June, combined with warm cloud depths of 10-12 kft, any storms will be capable of producing heavy rain. If storms train/backbuild over the same area repeatedly, then we will have to monitor for flash flooding. While the Capital District has remained fairly dry over the past several days, many areas (Berkshires, Adirondacks) have seen appreciable rainfall this past weekend so antecedent dry conditions are much less of a factor here. Temperatures have already reached daytime highs, and should slowly drop off through the evening, especially in areas that see rainfall where temps will wet-bulb to the dew point. With mostly cloudy skies and high dew points tonight, overnight lows will only be in the 60s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... Tuesday will be similar to today with highs in the upper 70s to low 80s and showers and thunderstorms developing in the late morning and afternoon. The upper low opens up into a trough as it slowly drifts east tomorrow, so we will still have moderate forcing for ascent despite the surface low and cold front remaining west of our area. We will have some moderate instability, with the 12z HREF suggesting areas that see clearing reaching 1000-1250 J/kg of MUCAPE. However, shear will be even weaker than today with the center of the upper trough nearby, so the potential for organized severe weather looks lower than today. A couple storms could produce some gusty winds, but the main threat tomorrow will be heavy rain once again. PWAT values will be a little lower than today, around 1.5", but this is still near the 90th percentile for June 27 per the SPC sounding climatology. Warm cloud depths around 10 kft and very moist low and mid-levels will continue to support efficient warm rain processes. Storm motions will be similar to if not slower than today, with potential for backbuilding and training once again with slow Corfidi upshear vectors and flow relatively parallel to the approaching boundary. Any areas that receive significant rainfall this afternoon/evening will have to be watched, as they will be the most vulnerable to additional heavy rainfall. Tuesday night, some lingering showers and a few rumbles of thunder are expected, but coverage and intensity should diminish with the loss of diurnal heating. It will remain muggy with overnight lows in the 60s again. Wednesday will be similar to Tuesday, with the upper trough moving overhead and the surface low tracking to the north, dragging its trailing cold front across the region. Instability again looks limited, especially west of the Hudson River, and shear is also unimpressive, so the main threat will once again be heavy rain with a synoptic and mesoscale environment very similar to That on Tuesday. Showers should once again diminish overnight with the loss of diurnal heating plus the best forcing moving off to the eats. Lows will be in the 60s again. && .LONG TERM /THURSDAY THROUGH MONDAY/... Long term period will feature continued seasonably warm and muggy conditions. Shower chances will be lower Thursday and Friday, but increase heading into the weekend, especially Sunday. Long term period begins at 12z Thursday with high pressure attempting to build in from the west, while the main upper trough will have moved off to the northeast. However, we will still remain in an area of weak, broad troughing aloft Thursday and Friday. While both days will be drier than the first half of the week, a few isolated showers could develop each afternoon, mainly over the higher terrain which will act as an elevated heat source. Highs each day will be in the upper 70s to low 80s with overnight lows in the upper 50s to low 60s. Saturday and Sunday...Upper ridging will be located over the Gulf Coast Sates while an upper trough/closed low dives south from Canada towards the upper midwest and eventually towards the Great Lakes. Several shortwaves will eject eastward from the Rockies, and track eastwards embedded in westerly mid-level flow towards our region. With better upper forcing, there will be increasing chances for showers and possibly a few thunderstorms next weekend. However, timing, coverage, and intensity remain uncertain at this point, and some fluctuations in guidance are expected over the next few days with several moving pieces, many of them relatively small in scale. Will include chance PoPs Saturday and Sunday afternoon and evening, although at this time it looks like Saturday will probably be the drier of the two days, with more showers on Sunday. Will continue to monitor this portion of the forecast over the coming days. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... An upper level cut-off low over Lake Huron will slowly drift eastward over the next few days. This system will bring rounds of showers and thunderstorms into Wednesday. TEMPO/PROB30 groups were used to indicate MVFR conditions with the showers and thunderstorms. Brief reductions to IFR or lower levels are possible in showers and storms this evening. Some reductions to IFR or lower in visibility and ceiling from low clouds and fog are also expected later tonight as the airmass is saturated from today's rain. VFR conditions should return by late morning, but another round of showers and storms is expected tomorrow afternoon. Winds this evening will be southeast at 5-12 KT. Winds may vary in direction and gusts to 20 KT or so with any thunderstorms in this evening. The winds will be southeast tonight at 5-10 KT and become light and variable towards daybreak. On tuesday winds continue from the southeast at 5 to 15 KT. Outlook... Tuesday Night: High Operational Impact. Likely SHRA...TSRA. Wednesday: High Operational Impact. Definite SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA. Thursday Night: Low Operational Impact. NO SIG WX. Friday: Low Operational Impact. Slight Chance of SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Main NEAR TERM...KL/Main SHORT TERM...Main LONG TERM...Main AVIATION...SND
Hazardous weather outlook, Jun 26, 3:49 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 349 PM EDT Mon Jun 26 2023 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-271100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 349 PM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. Strong to severe thunderstorms are possible this evening, mainly before 10 PM. The main threats will be damaging winds and heavy rain. The Storm Prediction Center has placed most of the area under a Marginal Risk for Severe Thunderstorms. Persistent heavy rainfall could result in localized flooding, especially over poor drainage and urban areas. The Weather Prediction Center has placed the entire forecast area under a Marginal Risk for Excessive Rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be additional chances for showers and thunderstorms Tuesday and Wednesday, and then again next weekend. Locally heavy rain is possible during thunderstorms. The primary threat will be heavy rain. Isolated flash flooding is possible if storms repeatedly track over the same area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report severe weather and/or flooding to the Albany National Weather Service.
In the hours before
Local storm report, Jun 26, 7:39 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
739 PM EDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Tstm Wnd Dmg 2 NNE Washington 41.65N 73.30W
06/26/2023 Litchfield CT Amateur Radio
Multiple trees down on Sabbaday Lane in the Town of
Washington
&&
Event Number ALY2302988
RathbunLocal storm report, Jun 26, 7:41 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
741 PM EDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Tstm Wnd Dmg Warren 41.74N 73.34W
06/26/2023 Litchfield CT Amateur Radio
Tree down on Lake Road at Town Hill Road in the Town of
Warren
&&
Event Number ALY2302989
RathbunLocal storm report, Jun 26, 8:06 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
806 PM EDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Tstm Wnd Dmg 1 ENE Winchester Center 41.91N 73.11W
06/26/2023 Litchfield CT Emergency Mngr
Trees and wires down within the areas of Winchester
Center and Highland Lake
&&
Event Number ALY2302990
RathbunLocal storm report, Jun 26, 8:08 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
808 PM EDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Flood Torrington 41.84N 73.13W
06/26/2023 Litchfield CT Emergency Mngr
Street flooding throughout the City of Torrington. Time
estimated by radar.
&&
Event Number ALY2302991
RathbunSpecial weather statement, Jun 26, 8:08 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Albany NY
808 PM EDT Mon Jun 26 2023
VTZ014-015-270045-
Eastern Windham VT-Western Windham VT-
808 PM EDT Mon Jun 26 2023
...Strong thunderstorms will impact portions of southeastern Windham
County through 845 PM EDT...
At 808 PM EDT, Doppler radar was tracking a strong thunderstorm over
Guilford Center, or 7 miles southwest of Brattleboro, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Brattleboro, Putney, Vernon, Guilford Center, Guilford, Marlboro,
Halifax, Jacksonville, North Vernon, East Dummerston, East Putney,
Fairview Village, Four Corners, Dummerston Center, Putney Station,
Green River, Williamsville Station, West Halifax, Whitneyville and
West Dummerston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4300 7246 4297 7247 4296 7252 4295 7253
4292 7252 4290 7253 4288 7255 4285 7256
4281 7254 4278 7251 4277 7252 4277 7249
4273 7246 4274 7276 4285 7286 4304 7246
4302 7246 4300 7244
TIME...MOT...LOC 0008Z 242DEG 26KT 4278 7267
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KSLLocal storm report, Jun 26, 8:32 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
832 PM EDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Funnel Cloud 1 E Winsted 41.93N 73.05W
06/26/2023 Litchfield CT Emergency Mngr
Funnel cloud observed near Route 44 east of Winsted
&&
Event Number ALY2302992
RathbunThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:08 PM EDT | Special Weather Statement | ALY | Windham | 37 min |
Nearby
Flash Flood Warnings in Vermont, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.